Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 243, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 14, 2009, 8:47 PM CDT for Brewster County, Jeff Davis County, Pecos County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2009, 8:47 PM CDT (01:47 UTC)
- Expired
- Jun 14, 2009, 9:45 PM CDT
- In force
- 58 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Brewster County, TX, Jeff Davis County, TX, Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 169 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3669 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 150147
SVRMAF
TXC043-243-371-150245-
/O.NEW.KMAF.SV.W.0243.090615T0147Z-090615T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
847 PM CDT SUN JUN 14 2009
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...
NORTHWESTERN BREWSTER COUNTY IN SOUTHWEST TEXAS...
SOUTHEASTERN JEFF DAVIS COUNTY IN SOUTHWEST TEXAS...
* UNTIL 945 PM CDT
* AT 845 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 24
MILES WEST OF HOVEY...OR 10 MILES NORTHWEST OF ALPINE...MOVING
NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
SOUTHEASTERN JEFF DAVIS COUNTY...
EASTERN JEFF DAVIS COUNTY...
WESTERN PECOS COUNTY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
&&
LAT...LON 3111 10325 3102 10313 3070 10309 3041 10373
3050 10383
TIME...MOT...LOC 0147Z 226DEG 19KT 3050 10372
$$1 follow-up statement
000
WWUS54 KMAF 150214
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
914 PM CDT SUN JUN 14 2009
TXC043-243-371-150245-
/O.CON.KMAF.SV.W.0243.000000T0000Z-090615T0245Z/
PECOS TX-BREWSTER TX-JEFF DAVIS TX-
914 PM CDT SUN JUN 14 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHEASTERN JEFF DAVIS...NORTHWESTERN BREWSTER AND WEST CENTRAL
PECOS COUNTIES...
AT 912 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 16 MILES WEST OF HOVEY...OR ABOUT 12 MILES NORTH OF ALPINE...
MOVING NORTHEAST AT 20 MPH. ADDITIONAL SEVERE THUNDERSTORMS CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND 60 MPH WINDS WERE LOCATED OVER
NORTHEASTERN BREWSTER COUNTY AND WESTERN PECOS COUNTY...MOVING
NORTHEAST AT 20 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...HOVEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
&&
LAT...LON 3050 10383 3111 10325 3102 10313 3070 10309
3041 10373
TIME...MOT...LOC 0213Z 226DEG 19KT 3052 10359
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 7:18 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jun 14, 7:18 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
718 PM CDT SUN JUN 14 2009
.DISCUSSION...
LATEST AVIATION DISCUSSION BELOW.
&&
.AVIATION...
WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE EVENING...
BUT ARE EXPECTED TO DIMINISH BY LATE. OTHERWISE VFR CONDITIONS ARE
EXPECTED THROUGH THE NEXT 24 HOURS. 67
&&
.PREV DISCUSSION... /ISSUED 243 PM CDT SUN JUN 14 2009/
DISCUSSION...
SOUTHWESTERLY FLOW ALOFT WILL PREVAIL THROUGH TUESDAY WITH AN
OSCILLATING DRYLINE IN PLACE. VERY INTENSE DAYTIME HEATING ALONG
WITH WEAK DISTURBANCES IN THE FLOW SHOULD HELP IGNITE ISOLATED TO
SCATTERED THUNDERSTORMS EACH AFTERNOON AND CONTINUE INTO THE EVENING
THROUGH TUESDAY (THE LOW LEVEL JET WILL AID THE STORMS DURING THE
EVENING). A FEW STORMS COULD BE SEVERE GIVEN CAPE VALES IN EXCESS
OF 1000 J/KG WITH MARGINAL SHEAR VALES OF 20 TO 30 KNOTS.
BEYOND TUESDAY KEPT THE FORECAST DRY AS THE GFS AND ECMWF BUILD
AN UPPER RIDGE WESTWARD OVER THE FORECAST AREA. A WEAK FRONT WILL
ATTEMPT TO MOVE INTO THE PERMIAN BASIN FRIDAY BENEATH THE RIDGE. DID
NOT THINK PRECIPITATION CHANCES WERE HIGH ENOUGH AT THIS TIME TO
MENTION WITH THE FRONT OR IN THE MOUNTAINS DUE TO TOPOGRAPHY.
FIRE WEATHER...
INTENSIFYING SURFACE LOW PRESSURE OVER SE COLORADO AND SW KANSAS ON
MONDAY AFTERNOON WILL RESULT IN SOUTHWEST TO WEST DOWNSLOPE 20 FOOT
WINDS OVER THE GUADALUPE MOUNTAINS AND THE SOUTHEAST NEW MEXICO
PLAINS. THERE ARE SOME DISTINCT DIFFERENCES IN DEW POINT PROGS
BETWEEN THE WRF AND THE GFS...WITH THE GFS BEING MUCH MORE MOIST.
THE ECMWF SOLUTION APPEARS TO BE CLOSER TO THE WRF SOLUTION...
BRINGING IN MUCH DRIER AIR. BASED ON THE DOWNSLOPE WINDS...SURFACE
LOW POSITION...AND THE EXPECTATION OF A DEVELOPING DRYLINE TO THE
EAST...THE DRIER WRF/ECMWF SOLUTION SEEMS MUCH MORE REALISTIC.
THE FIRE WEATHER THREAT ASSESSMENT TOOL PLACES THE GREATEST CHANCE
FOR RED FLAG CONDITIONS OVER THE GUADALUPE MOUNTAINS AND THE
ADJACENT PLAINS OF EDDY COUNTY. HOWEVER..WITH THE SURFACE LOW
DEEPENING TO THE NORTH AND WITH THE WRF SHOWING STRONGER 700 MB
WINDS MOVING ACROSS ALL OF SOUTHEAST NEW MEXICO ON MONDAY...HAVE
OPTED TO ISSUE A FIRE WEATHER WATCH FOR THE GUADALUPE MOUNTAINS AND
ALL OF THE SOUTHEAST NEW MEXICO PLAINS.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
TX...FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.
&&
03/12Hazardous weather outlook, Jun 14, 11:53 AM CDT, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1153 AM CDT SUN JUN 14 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-151700- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1153 AM CDT SUN JUN 14 2009 /1053 AM MDT SUN JUN 14 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE FROM THE PRESIDIO VALLEY NORTHEASTWARD ACROSS THE DAVIS MOUNTAINS...UPPER TRANS PECOS... SOUTHEAST NEW MEXICO PLAINS AND PERMIAN BASIN THIS AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS COULD SEVERE LEVELS...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS. LOCATIONS ACROSS THE NORTHERN TEXAS PERMIAN BASIN AND ROLLING PLAINS...ALONG AND EAST OF HIGHWAY 385 AND NORTH OF INTERSTATE 20 ARE AT THE GREATEST RISK OF SEVERE WEATHER LATER TODAY. ABUNDANT ATMOSPHERIC MOISTURE IN PLACE ACROSS THE REGION WILL ALSO INCREASE THE POTENTIAL HEAVY RAINFALL AND LOCALIZED FLASH FLOODING OF LOW LYING AREAS. NEVER DRIVE ACROSS A FLOODED ROADWAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE MONDAY AND TUESDAY AFTERNOON AND EVENING ACROSS THE PRESIDIO VALLEY...DAVIS MOUNTAINS...UPPER TRANS PECOS...AND THE PERMIAN BASIN. SOME OF THESE STORMS COULD AGAIN REACH SEVERE THRESHOLDS...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATER THIS AFTERNOON. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 14, 7:47 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 747 PM CDT SUN JUN 14 2009 TXZ074-080-081-150115- BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU- 747 PM CDT SUN JUN 14 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL PRESIDIO AND WEST CENTRAL BREWSTER COUNTIES. AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER EAST CENTRAL PRESIDIO COUNTY AT 746 PM CDT...MOVING NORTHEAST AT 15 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. GUSTY WINDS TO 50 MPH AND DEADLY LIGHTNING ARE POSSIBLE WITH THIS STORM...ESPECIALLY ALONG HIGHWAY 118 OVER WEST CENTRAL BREWSTER COUNTY.
Special weather statement, Jun 14, 8:14 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 814 PM CDT SUN JUN 14 2009 NMZ028-TXZ057-058-074-258-150200- EDDY COUNTY PLAINS-VAN HORN AND HIGHWAY 54 CORRIDOR- DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS- GUADALUPE MOUNTAINS- 814 PM CDT SUN JUN 14 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN CULBERSON...SOUTH CENTRAL EDDY AND WEST CENTRAL REEVES COUNTIES. AN INTENSIFYING LINE OF THUNDERSTORMS WAS LOCATED ACROSS CENTRAL CULBERSON COUNTY AT 813 PM CDT/713 PM MDT/...AND THE LINE WAS MOVING EAST AT 40 MPH. AS THIS LINE OF THUNDERSTORMS INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN EASTERN CULBERSON...SOUTH CENTRAL EDDY AND WEST CENTRAL REEVES COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Local storm report, Jun 14, 8:39 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
839 PM CDT SUN JUN 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM HAIL FORT STOCKTON 30.89N 102.89W
06/14/2009 E1.00 INCH PECOS TX LAW ENFORCEMENT
&&
SCHULDTLocal storm report, Jun 14, 8:41 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
841 PM CDT SUN JUN 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM HAIL FORT STOCKTON 30.89N 102.89W
06/14/2009 E1.75 INCH PECOS TX STORM CHASER
HAIL RANGED IN SIZE FROM QUARTER TO GOLF BALL.
&&
SCHULDTLocal storm report, Jun 14, 8:42 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
842 PM CDT SUN JUN 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM HAIL FORT STOCKTON 30.89N 102.89W
06/14/2009 E1.75 INCH PECOS TX STORM CHASER
HAIL RANGED IN SIZE FROM QUARTER TO GOLF BALL.
&&
SCHULDTLocal storm report, Jun 14, 8:44 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
844 PM CDT SUN JUN 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM HAIL FORT STOCKTON 30.89N 102.89W
06/14/2009 E1.50 INCH PECOS TX PUBLIC
&&
32The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:46 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 59 min |
| Jun 14, 8:42 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 63 min |
| Jun 14, 8:58 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Jun 14, 9:21 PM CDT | Tornado Warning | MAF | Brewster, Pecos | 24 min |
| Jun 14, 9:42 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 53 min |
| Jun 14, 10:37 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 50 min |
| Jun 15, 4:21 AM CDT | Red Flag Warning | MAF | 16 hr | |
| Jun 15, 3:24 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 66 min |
| Jun 15, 4:23 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 52 min |
| Jun 15, 4:53 PM CDT | Areal Flood Advisory | MAF | Pecos | 115 min |
| Jun 15, 5:12 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 44 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.